Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 10, 2004, 7:38 PM EDT for Greene County, Ulster County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 7:38 PM EDT (23:38 UTC)
- Expired
- May 10, 2004, 8:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
Counties Greene County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 67 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
881
WUUS51 KALY 102338
SVRALY
NYC039-111-110045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
738 PM EDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN EASTERN NEW YORK
THIS INCLUDES THE CITIES OF...HUNTER...CATSKILL
ULSTER COUNTY IN EASTERN NEW YORK
THIS INCLUDES THE CITIES OF...SAUGERTIES...NEW PALTZ...KINGSTON
* UNTIL 845 PM EDT
* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM PRATTSVILLE TO PHOENICIA TO 13 MILES WEST OF WEST SHOKAN...OR
ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF ROXBURY TO 10
MILES SOUTHWEST OF HUNTER TO GRAHAMSVILLE...AND MOVING SOUTHEAST AT
50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MOUNT TREMPER...LANESVILLE...WINDHAM AND WEST SHOKAN BY 745 PM EDT
OLIVEBRIDGE...NAPANOCH...HONK HILL AND KERHONKSON BY 750 PM EDT
WOODSTOCK AND WEST HURLEY BY 755 PM EDT
LAT...LON 4181 7452 4187 7444 4193 7459 4234 7443
4246 7378 4222 7385 4200 7396 4154 7395
$$
TAW/VTKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:40 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 10, 3:40 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 340 PM EDT MON MAY 10 2004 .DISCUSSION...SO FAR...ANY CONVECTION SINCE THIS MORNING HAS NOT INCLUDED ANY THUNDER OVER OUR CWA. ACTIVITY OVER NW PA TO SW NY IS GETTING A LITTLE MORE IMPRESSIVE BUT ONLY INCLUDING A FEW CLOUD TO GROUND LIGHTNING STRIKES THUS FAR. A NICE SWIRL IN UPSTATE NY WAS EASILY BEEN SEEN ON VISIBLE SATELLITE. THIS IS A WELL DEFINED VORT MAX OVER UPSTATE NY. INSTABILITY IS EXTREMELY MARGINAL OVER THESE PARTS DUE TO LOTS OF CLOUDS...AND AT LEAST THE HINT OF A MARINE LAYER FROM THE HUDSON VALLEY EAST. THE WARM FRONT APPEARS TO BE WASHED OUT...HARD TO REALLY PIN DOWN...BUT PROBABLY ITS REMNANTS ARE OVER THE HUDSON VALLEY AS I WRITE. ALSO OF INTEREST...THE LATEST RUC INDICATES A THERMAL H5 RIDGE IS OVER US. THE FIRST SHORT WAVE WILL LIFT OUT WHILE THE ETA INDICATES ANOTHER WEAK ONE TO MOVE IN LATER TONIGHT FROM OHIO. THIS IS SOMEWHAT EVIDENT ON H20 OVER NE OHIO HELPING TO FIRE UP THE CONVECTION ALONG THE LAKE BREEZE FRONT. INSTABILITY IS FORECAST TO RISE ACROSS OUR REGION TO BETWEEN 500-1000 J/KG AS DEWPOINTS REMAIN AROUND 60 LATER ON THIS EVENING. ALSO THE THERMAL RIDGE WILL REPLACE BY A WEAK THERMAL TROUGH. LOOKS AS IF THE INSTABILITY MIGHT BE A TAD OVERDONE...AND WITH THE LOST OF DAYTIME HEATING...SUSPECT NEW CONVECTION WILL HAVE A HARD TIME FIRING UP WELL AFTER MIDNIGHT. STILL...SOME LEFTOVER STUFF FROM WEST MIGHT MAKE IT LATER ON. WILL LEAVE A 4O POP IN DURING THE EVENING HOURS BUT BAG ANY MENTION OF ENHANCED WORDING. WILL GO SLIGHT CHANCE WELL AFTER MIDNIGHT AND THROW IN SOME PATCHY FOG. A COLD FRONT...OVER THE EASTERN GREAT LAKES...WILL MOVE THROUGH OUR REGION TOMORROW MORNING INTO MIDDAY. AT LEAST WE HAVE A FOCUSING MECHANISM FOR CONVECTION TO FIRE UP...AND THE ETA INDICATE ANOTHER SHORT WAVE PRECEDING IT. THE HARD PART IS AGAIN TRYING THE TIME THE BEST CHANCES OF CONVECTION...SINCE IF THE FRONT WERE TO SLOW DOWN...EVEN A LITTLE...AS THEY OFTEN DUE IN THESE TYPE OF REGIMES...WE WOULD HAVE GOOD SOLAR HEATING TO WORK WITH AS IT SLUGGED ITS WAY THROUGH. FOR NOW...FEEL IT IS PRUDENT NOT TO ATTEMPT TO TIME ANY CHANCES AND JUST GO GENERICALLY FOR CHANCES. BY LATER TONIGHT...HOPEFULLY WE WILL BE ABLE TO DO SO. WILL GO SLIGHT CHANCE FROM KALB AND POINT NW ON TUESDAY...WITH POPS TO 50 OVER OUR SE ZONES...WHERE THE FRONT BEST LINES UP WITH THE VORT MAX AND THE BEST DAYTIME HEATING. THE CALCULATED MAGLENTA DOES GIVE A VALUE OF 2.89 AT KPOU MIDDAY TOMORROW WHICH WOULD INDICATE SLIGHT SEVERE SHOULD CONVECTION FIRE UP. HOWEVER... THE WIND FIELDS ARE WEAK...THE CAPE MIGHT BE SLIGHTLY OVERDONE. WET BULB ZERO IS ABOUT 10,000 FEET SO HAIL IS A POSSIBILITY. LOOKS TO US AS IF WE WOULD BE TALKING (AT WORST) ABOUT PULSE TYPE THUNDERSTORMS...AS POSSIBLY A BROKEN LINE MIGHT DEVELOP RIGHT AHEAD OF THE FRONT. NO MENTION OF STRONG WORDING AT THIS POINT. BY TOMORROW NIGHT...THE FRONT WILL STALL OUT...UNFORTUNATELY...NOT FAR ENOUGH SOUTH TO PRECLUDE AT LEAST SOME EVENING CHANCES IN OUR SOUTHERN ZONES. WILL YANK THEM EVERYWHERE ELSE AS A HIGH PRESSURE SHOULD BRIEFLY BUILD IN. THIS HIGH WILL SHIFT TO OUR NORTHEAST AND THE FRONT WILL SLOWLY PUSH NORTHWARD AS A WARM FRONT COME THURSDAY. AT THE SAME TIME...HEIGHTS ALOFT RISE AND BECOME ANTICYLONIC. THIS USUALLY INDICATES SUBSIDENCE OR AT THE VERY LEAST...SUPPRESSED LIFT. HOWEVER...AS USUAL...THE GFS INDICATES LOTS OF MOISTURE AND SOME QPF. WILL NOT ENTIRELY BUCK THIS TREND...SO WILL INCLUDE A CHANCE FOR WEDNESDAY...BUT CONFINE TO THE AFTERNOON ONLY. .EXTENDED...THE RIDGE STILL LOOKS TO BUILD EVEN STRONGER AS WE HEAD INTO THURSDAY AND FRIDAY. THIS IN RESPONSE TO A LARGE DIGGING TROUGH PLUNGING SOUTHWARD WEST OF THE ROCKIES. THE ONLY FLY IN THE OINTMENT IS THAT THE LATEST GFS INDICATES THAT THE HIGH TO OUR NORTHEAST...MIGHT KEEP A BOUNDARY NEARBY ALONG WITH SOME MARITIME EVIDENCE. OR...THIS SAME HIGH MIGHT JUST MERGE RIGHT INTO THE BERMUDA HIGH AND STRENGTHEN IT EVEN MORE. FOR NOW...WILL GO PRETTY CLOSE TO CONSISTENCY (IN SOME CASES GOING A BIT HIGHER THAN THE MEX VALUES). WILL THROW IN A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THURSDAY AFTERNOON DUE TO DAYTIME HEATING. BY FRIDAY...THE RIDGE IS CENTERED OVER US...SO WILL REMOVE THEM ON THAT DAY. BY SATURDAY...THE LATEST GFS HAS PICKED UP THE PACE A LITTLE ON THE NEXT COLD FRONT. WILL INCLUDE CHANCES FOR THE AFTERNOON AND EVENING PERIODS...BUT THEN WILL KEEP SUNDAY AND MONDAY DRY (FOR NOW) AS CANADIAN HIGH PRESSURE MIGHT BUILD SOUTHWARD ENOUGH TO CLEAN THINGS OUT. .AVIATION...MAINLY VFR CONDITIONS THROUGH THIS EVENING. ANY SHOWER AND SCATTERED THUNDERSTORM ACTIVITY SHOULD BE BRIEF AND DOES NOT APPEARS SEVERE AT THIS POINT. LATER TONIGHT...WITH HIGH RELATIVE HUMIDITIES AND WET GROUND IN SPOTS AS WELL AS SLACKENING WINDS...LOOK FOR A REPEAT OF FOG...MAINLY IN THE MORE SHELTERED REGIONS (LIKE KPOU AND KGFL) WHERE IT COULD BECOME DENSE FOR AWHILE. ALSO...A MARINE LAYER COULD JUST BRING LOW CLOUDS RIGHT UP THE HUDSON VALLEY...AT LEAST TO KPOU. ANY FOG WILL SHOULD BURN OFF FAIRLY EARLY TOMORROW BUT WILL PROBABLY HAVE TO DEAL WITH SOME MVFR CONDITIONS DUE TO MAINLY HAZE AND POSSIBILITY OF MORE SCATTERED THUNDERSTORM ACTIVITY. THE WIND WILL GENERALLY NOT BE A PROBLEM FOR MOST (IF ALL) AIRCRAFT. .HYDROLOGY...NO PROBLEMS. STREAMS AND RIVERS CONTINUE TO RUN NEAR NORMAL FOR THE TIME OF YEAR. ANY SHOWER ACTIVITY DURING THE NEXT SEVERAL DAYS SHOULD REMAIN WELL BELOW AVERAGE RIVER FFG VALUES. OF COURSE...AS ALWAYS...WHEN PW VALUES EXCEED AN INCH...AND THE FLOW ALOFT WEAKENS (AS IT WILL DURING THE NEXT SEVERAL DAYS)...THERE IS THE OUTSIDE CHANCE OF A SLOW MOVING OR BACKBUILDING STORM THAT COULD PRODUCE LOCAL FLASH FLOODING...BUT AGAIN EVEN THIS THREAT LOOKS VERY LOW AT THIS POINT. .ALY...NONE. HWJIV
Hazardous weather outlook, May 10, 4:05 AM EDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 405 AM EDT MON MAY 10 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-101005- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT WILL BE ACROSS THE WESTERN ADIRONDACKS...MOHAWK VALLEY AND EASTERN CATSKILLS. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EVERY DAY THROUGH SATURDAY AND ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS MORNING.
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.